New Jersey, 2015

Rip Currents in New Jersey, August 29, 2015

August 29, 2015 · NWS PHI · 2 events in 2 counties and zones

Numerous water rescues were again performed on the 29th as a continued onshore component led to a higher, generally moderate risk of dangerous rip currents along the New Jersey coast. m.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Numerous water rescues were again performed on the 29th as a continued onshore component led to a higher, generally moderate risk of dangerous rip currents along the New Jersey coast. Two men were rescued after being caught in a rip current off Garfield Avenue in Avon at about 10:15 a.m. EDT. One of the men, a 60-year-old, was unconscious and required CPR. He was later transported to Jersey Shore University Medical Center and kept overnight for observation. Later that day, around 12 p.m. EDT, about a dozen people were rescued from the ocean at the south end of Seaside Park. One person required some medical attention but declined further treatment.

In addition to these incidents, several other beach patrols reported multiple rescues on the 29th along the New Jersey coast. In Barnegat Light, 29 people were rescued from the ocean, with 25 rescues being reported at Island Beach State Park. Elsewhere, the Ship Bottom Beach Patrol performed 47 rescues, while 22 rescues occurred at Surf City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 7:42 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 29, 7:42 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
842 AM EDT SAT AUG 29 2015

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO BECOME CENTERED OFFSHORE TODAY.
MEANWHILE, A WEAK DISTURBANCE IS EXPECTED TO MOVE ACROSS THE
NORTHEAST ON SUNDAY. HIGH PRESSURE OVERALL THOUGH WILL TEND TO
DOMINATE OUR WEATHER THROUGH MUCH OF NEXT WEEK, THEN A WEAK COLD
FRONT MAY SLIDE INTO OUR REGION ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE AT THE SURFACE ACROSS THE AREA WILL CONTINUE TO EASE
OFFSHORE WHERE IT BECOMES MORE CENTERED. THIS WILL START A MORE
PRONOUNCED SOUTHERLY FLOW, ALTHOUGH STILL ON THE LIGHTER SIDE. THE
AIRMASS IS FORECAST TO WARM A BIT TODAY, WHICH WILL TRANSLATE INTO A
WARMER AFTERNOON ALTHOUGH THE HUMIDITY LEVELS ARE ANTICIPATED TO
REMAIN ON THE LOW SIDE. THERE SHOULD BE A SEA BREEZE THIS AFTERNOON,
WHICH WILL KEEP THE COASTAL AREAS A BIT COOLER.

A SHORT WAVE TROUGH OVER THE MIDWEST THIS MORNING WILL GRADUALLY
SHIFT EASTWARD. THIS WILL ALSO ASSIST IN THE LOW-LEVEL FLOW ACROSS
OUR AREA TURNING MORE SOUTHERLY. THERE IS A LITTLE CIRRUS AROUND,
AND WITH HEATING WE SHOULD GET SOME CUMULUS DEVELOPMENT. IT APPEARS
THAT ANY CONVECTIVE DEVELOPMENT REMAINS NEAR THE GREAT LAKES AND
OHIO VALLEY WHICH IS MUCH CLOSER TO THE AFOREMENTIONED SHORT WAVE
TROUGH AND ALSO A WEAK COLD FRONT.

AN UPDATE WAS ISSUED TO ADJUST THE HOURLY TEMPERATURES AND DEW
POINTS BASED ON THE LATEST OBSERVATIONS. IT IS A COOL START ACROSS
MUCH OF THE CWA WITH SEVERAL LOCATIONS DOWN INTO THE 50S. THESE WILL
REBOUND NICELY WITH AMPLE HEATING ALONG WITH SOME WARMING ALOFT. THE
LAMP/LAV GUIDANCE WAS BLENDED IN THROUGH THE MORNING HOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
MORE OF THE SAME TONIGHT.  HIGH PRES MOVES A BIT MORE
EWD AND THERE CUD BE AN INCREASE IN MAINLY HIGH CLOUDS, BUT NOT MUCH
ELSE TO TALK ABOUT.  DEW POINTS WILL BEGIN A SLOW INCREASE AS WELL.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE LONG TERM ISN'T MUCH MORE EXCITING THAN THE SHORT OR NEAR
TERM, WITH HIGH PRESSURE MOSTLY THE DOMINANT FEATURE THROUGH THE
NEXT WEEK.

SUNDAY AND SUNDAY NIGHT...A WEAK UPPER LEVEL SHORT WAVE TROUGH
WILL CROSS THE REGION THROUGH THIS PERIOD, BUT IT SHOULD BE
FILLING AND WEAKENING AS IT DOES SO. THUS, CHANCES FOR ANY
PRECIPITATION IN OUR AREA ARE SLIM, SO HAVE KEPT THE PERIOD DRY.

MONDAY THROUGH TUESDAY...HIGH BUILDS FURTHER EAST THROUGH THIS
TIME, WITH THE RIDGE AXIS OVER THE REGION BY TUESDAY EVENING. THE
SHORT WAVE TROUGH THAT EARLIER MODEL RUNS HAD SHOWN DIGGING
THROUGH THE REGION ON TUESDAY EVENING HAS ALL BUT DISAPPEARED,
MEANING RAIN CHANCES HAVE ALSO DECREASED. SO HAVE CHANGED THE
FORECAST TO HAVE NO MENTION OF SHOWERS THROUGH THIS TIME. WITH THE
HIGH BUILDING IN, 1000-500 MB THICKNESSES WILL ALSO INCREASE
THROUGH THIS PERIOD, LEADING TO A MODEST WARMING TREND DESPITE THE
LACK OF ANY LOW LEVEL WARM AIR ADVECTION.

WEDNESDAY THROUGH FRIDAY...WEAK COLD FRONT LOOKS TO SLIDE IN FROM
THE NORTH THROUGH THIS TIME. HOWEVER, THE FRONT SHOULD BE SLOWING
AS FRONTOLYSIS BEGINS THROUGH THIS PERIOD, SO DO NOT ANTICIPATE
AND SIGNIFICANT COOLING TREND. HOWEVER, THE FRONT COULD SERVE AS A
FOCUS FOR LOW LEVEL CONFLUENCE LEADING TO SOME RAIN CHANCES
THROUGH THIS PERIOD.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR WITH SOME CUMULUS DEVELOPING AROUND 5000 FEET. LIGHT AND
VARIABLE TO CALM WINDS, BECOMING SOUTHWESTERLY AND INCREASING UP TO
10 KNOTS. A SEA BREEZE THIS AFTERNOON SHOULD TURN THE WINDS MORE
SOUTH OR SOUTH-SOUTHEAST AT KACY.

TONIGHT...VFR OVERALL WITH REMAINING CUMULUS DISSIPATING IN THE
EVENING. THERE IS A CHANCE FOR LOCALIZED MVFR FOG TOWARD SUNDAY
MORNING. WINDS BECOMING LIGHT AND VARIABLE AT MOST TERMINALS, TO
LOCALLY CALM.

OUTLOOK...
SUNDAY THROUGH TUESDAY...MOSTLY VFR CONDITIONS EXPECTED,
LOCALIZED MVFR POSSIBLE WITH BR EACH MORNING.

WEDNESDAY...MOSTLY VFR CONDITIONS EXPECTED, ISOLATED THUNDERSTORMS
POSSIBLE LATE IN THE DAY.

&&

.MARINE...
NO MARINE FLAGS ARE ANTICIPATED THRU THE NR AND SHORT TERM
PDS.  SEAS WILL GENLY BE IN THE 2 TO 3 FT RANGE.  WIND WILL GENLY BE
S TO SW IN THE 5 TO 10 KT RANGE WITH GUST IN THE 15 TO PSBLY AS HIGH
AS 20 KT ESPECIALLY ERLY TONIGHT.

OUTLOOK...
SUNDAY...A FEW GUSTS NEAR OR ABOVE 20 KT POSSIBLE SUNDAY EVENING,
OTHERWISE WINDS AND SEAS SHOULD STAY BELOW SMALL CRAFT ADVISORY
CRITERIA.

MONDAY THROUGH WEDNESDAY...WINDS AND SEAS SHOULD STAY WELL BELOW
SMALL CRAFT CRITERIA.

&&

.RIP CURRENTS...
SEVERAL FACTORS COME INTO PLAY TODAY.  THERE WILL
BE SOUTHEASTERLY SWELL, THOUGH IT SHOULD BE LIGHT.  HOWEVER, WE WILL
HAVE A FULL MOON AND S TO SW WIND THAT COULD GUST IN THE 15 TO 20 KT
RANGE, ESPECIALLY DURG THE LATE AFTN.  ALSO SEAS WILL BE 2 TO 3 FEET
AND WAVE PERIODS OF 10 TO 11 SECONDS.

THE COMBINATION OF ALL OF THESE FACTORS WILL GIVE A MODERATE RISK OF
RIP CURRENTS IN NEW JERSEY TODAY.   IN DELAWARE, WE WILL CONTINUE TO
CARRY A LOW RISK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/JOHNSON
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...JOHNSON
AVIATION...GORSE/JOHNSON
MARINE...JOHNSON/NIERENBERG
RIP CURRENTS...
Hazardous weather outlook, Aug 29, 2:12 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
312 AM EDT SAT AUG 29 2015

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-300715-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
312 AM EDT SAT AUG 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-300715-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
312 AM EDT SAT AUG 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS ALONG THE NEW JERSEY SHORE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-300715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
312 AM EDT SAT AUG 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Eastern Monmouth

When
August 29, 9:00 AM EST to 9:00 PM EST
Where
Eastern Monmouth forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Rip Current, Eastern Ocean

When
August 29, 9:00 AM EST to 9:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599578, 599579.